Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2003, 2:12 PM MDT for Douglas County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 2:12 PM MDT (20:12 UTC)
- Expired
- Jun 17, 2003, 3:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Douglas County, CO
The radar
The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS55 KBOU 172012 SVRBOU COC035-172115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 211 PM MDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 315 PM MDT * AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREENLAND...OR ABOUT 15 MILES SOUTH OF CASTLE ROCK...IT WAS NEARLY STATIONARY. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GREENLAND AND LARKSPUR. LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3925 10498 3914 10498 3914 10468 3927 10469 $$ COOPER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:05 AM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Jun 17, 3:05 AM MDT, 11 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 AM MDT TUE JUN 17 2003 SHORT TERM DISCUSSION: CURRENT RADAR SHOWS MORE CONVECTION DEVELOPING ALONG AND JUST BEHIND FRONTAL SURGE MAKING ITS WAY SOUTHWARD THROUGH THE AREA. THIS ACTIVITY SHOULD BE DECREASING EARLY THIS MORNING WITH SOME STABILIZATION BEHIND FRONT...SIMILAR TO WHATS OCCURRING IN SOUTHEAST WYOMING RIGHT NOW. HOWEVER...WITH JUST A BIT OF DAYTIME HEATING AIRMASS SHOULD DESTABILIZE ENOUGH TO SPARK ANOTHER ROUND OF STORMS BY THE NOON HOUR. WE HAVE HIGH DEWPOINTS IN THE LOWER TO MID 50S TO HELP BREAK THE CAP...NOT TO MENTION WEAK BUT DEEP UPSLOPE FLOW PAST 10 THOUSAND FEET. WITH THIS FLOW PATTERN IN PLACE...SHOULD SEE NUMEROUS SHOWERS/STORMS DEVELOP ALONG THE FRONT RANGE AND THEN SPREAD SLOWLY SOUTHEASTWARD IN LIGHT STEERING WINDS FROM THE NORTHWEST. WILL THEREFORE BUMP POPS UP TO LIKELY ALONG THE FRONT RANGE FOR THIS AFTERNOON...AND KEEP LIKELYS THROUGH THIS EVENING. SOME HEAVY RAINFALL POSSIBLE AS WELL WITH PRECIPITABLE WATER VALUES AROUND 0.9 INCH AND EXPECTED SLOW MOVEMENT OF STORMS. SOMEWHAT LOWER POPS SEEM TO BE IN ORDER FOR THE NORTHEAST PLAINS AND AREAS WEST OF THE DIVIDE IN ABSCENSE OF ANY FORCING MECHANISM...BUT STILL CANT RULE OUT LOCALLY HEAVY RAIN. THINGS SHOULD SLOWLY TAPER OFF TONIGHT FROM NORTH TO SOUTH ACROSS THE AREA AS AIRMASS STABILIZES AND FRONT PUSHES FARTHER SOUTH INTO NEW MEXICO. BARJENBRUCH LONG TERM DISCUSSION: MODELS SHOW THE UPPER RIDGE AXIS ACROSS UTAH ON WEDNESDAY...WITH 25 TO 35 KNOT WEST-SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA. THE UPPER RIDGE AXIS IS PROGGED TO STAY TO THE WEST OF THE FORECAST AREA WEDNESDAY NIGHT...THEN PUSH INTO THE WESTERN COUNTY WARNING AREA ON THURSDAY. THE JET LEVEL FLOW IS WESTERLY AT ABOUT 30 KNOTS. THE VARIOUS SYNOPTIC SCALE FORCING PRODUCTS SHOW LITTLE IN THE WAY OF DEFINITIVE FORCING OF ANY TYPE THROUGH THURSDAY. THE LOWER LEVELS...WIND FIELDS SHOW UPSLOPE FLOW ON WEDNESDAY...MORE SOUTHEASTERLY BY DAYS END. THIS IS PROGGED TO CONTINUE OVERNIGHT INTO THURSDAY. A DENVER CYCLONE IS A GOOD BET THURSDAY IF THIS BOUNDARY LEVEL FLOW COMES TO FRUITION. CROSS SECTIONS SHOW GOOD POTENTIAL INSTABILITY AND FAIRLY GOOD MOISTURE ON WEDNESDAY...BUT THERE IS A PRETTY STRONG MID LEVEL CAP. ON THURSDAY...THE POTENTIAL INSTABILITY IS STRONG AGAIN...AND THE CAP IS LESS PRONOUNCED. MOISTURE THROUGH THE ATMOSPHERE IS ABOUT THE SAME BOTH DAYS. A THETA-E AXIS IS PROGGED OVER THE FORECAST AREA FOR THE ALL THREE PERIODS...WEDNESDAY THROUGH THURSDAY. THE CAPE IS BETTER THURSDAY AFTERNOON THAN WEDNESDAY. THE QPF GRIDS ARE FAIRLY BENIGN THROUGH THE LAST THREE PERIODS. I WILL GO SLIGHTLY HIGHER POPS ON THURSDAY AFTERNOON THAN WEDNESDAY. FOR TEMPERATURES...GRIDS SHOW WEDNESDAYS HIGHS SIMILAR TO TUESDAYS...WHICH WILL BE BELOW NORMAL. THURSDAY HAS A 2 TO 4 C WARM-UP FOR HIGHS. IN THE EXTENDED PERIOD...GRIDS KEEP SHOWING PRETTY DECENT UPPER TROUGHINESS MOVING INTO THE FORECAST AREA FOR THE WEEKEND. FRIDAY WILL BE THE WARMEST DAY OF THE EXTENDED PERIOD. RJK .DEN...NONE.
Hazardous weather outlook, Jun 17, 11:55 AM MDT, 2 hours 17 minutes before
COZ030>051-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1155 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE OVER THE RIDGES AND EAST SLOPES OF THE MOUNTAINS DURING THE EARLY AFTERNOON...THEN SPREAD ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS WILL BE SLOW MOVING...WITH THE BIGGEST THREAT FROM STORMS BEING LOCALLY HEAVY RAINFALL. WHILE MOST STORMS ARE NOT EXPECTED TO PERSIST LONG ENOUGH TO CAUSE SERIOUS FLOODING...A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN IN JUST 45 MINUTES. THIS COULD RESULT IN FLOODING PROBLEMS...ESPECIALLY IF IT OCCURS OVER URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS. THERE IS ALSO THE POTENTIAL FOR BRIEF PRODUCTION OF LARGE HAIL...BUT THE LACK OF WIND SHEAR WILL KEEP THESE EVENTS ISOLATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER THE ENTIRE FORECAST AREA THROUGH THE PERIOD. AN UPPER LEVEL RIDGE WILL CONTINUE OVER COLORADO THROUGH FRIDAY BEFORE AN UPPER TROUGH PUSHES INTO THE FORECAST AREA SATURDAY AND SUNDAY. MOISTURE LEVELS WILL REMAIN HIGH ENOUGH THROUGH THE PERIOD TO ALLOW SHOWERS TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS DURING EARLY AFTERNOONS AND THEN MOVE ACROSS THE NORTHEAST PLAINS THROUGH THE EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. GIMMESTAD/DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 6:43 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 62 min |
| Jun 16, 7:37 PM MDT | Flash Flood Warning | BOU | Morgan | 2 hr |
| Jun 17, 3:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 60 min |
| Jun 17, 3:04 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 56 min |
| Jun 17, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.